Georgia, 2004

Damaging Wind in Georgia, July 11, 2004

July 11, 2004 · NWS FFC · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 11, 4:30 PM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 11, 4:30 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 PM EDT SUN JUL 11 2004

.SHORT TERM...
LATEST SATELLITE/RADAR CONTINUES TO SHOW MOST OF ACTIVITY EAST AND
NORTH OF CWA. MID LEVEL WARM CAP AND MUCH LOWER PE VALUES TODAY HAVE
SUPPRESSED CONVECTION. WILL KEEP ISOLATED CONVECTION IN NE AND E CWA
THIS EVENING...OTHERWISE DRY TONIGHT.

NGM/GFS/ETA IN FAIRLY GOOD AGREEMENT THAT UPPER LEVEL RIDGE WILL
RETROGRADE NORTHWEST NEXT SEVERAL DAYS. THIS WILL ALLOW SOME WEAK
IMPULSES TO TOP THE RIDGE AND WILL HELP TO TRIGGER SOME 20 TO 30
PERCENT CHANCE OF AFTERNOON THUNDERSTORMS. 1000/500MB AND 1000/850MB
THICKNESS DO NOT CHANGE MUCH NEXT TWO DAYS...SO LITTLE TEMP CHANGE
NEXT 2 DAYS.

THINGS GET MORE INTERESTING WEDNESDAY FIRST...THICKNESSES SUPPORT
WARMEST TEMPERATURES OF THE SEASON SO FAR AS THE MERCURY SURGES TO
95 TO 100 ACROSS MUCH OF THE AREA. HEAT INDEX VALUES WILL SURGE TO
100 TO 110 ACROSS OUR AREA. THE NEXT CONCERN WILL BE THE APPROACHING
COOL FRONT/DEWPOINT FRONT. LOOKS LIKE THERE WILL BE MODERATE TO
SEVERE INSTABILITY AND SOME MOISTURE. IF WE CAN BUST THROUGH THE MID
LEVEL CAP...SOME STORMS COULD BECOME SEVERE LATE AFTERNOON AND
EVENING. LI IS FORECAST TO DROP TO -6C TO -7C BY LATE WED
AFTERNOON...WITH SHOWALTER OF -6C...CONVECTIVE STORM INDEX OF
2-3...EHI OF 1-3...AND CAPES OF 3000-4000 J/KG. PE VALUES INCREASE
TO 1.5 TO 1.9 INCHES. WILL MONITOR NEXT FEW DAYS TO SEE IF MODEL
TRENDS CONTINUE. TIMING WILL BE CRITICAL.

.LONG TERM...
EVERYTHING IS ON TRACK FOR THE TROUGH/FRONT TO MOVE THRU BY THU WITH
LOWER DEWPOINTS AND A LITTLE COOLER AIR THU INTO SAT. TEMPS WILL
RETURN TO NORMAL OR EVEN A FEW DEGREES BELOW NORMAL BY LATE WEEK.
WILL MAINTAIN DRY FORECAST AS PE VALUES BELOW 0.6 INCHES THU-SAT.

MOIST START TO RETURN SUNDAY...BUT WILL MAINTAIN DRY FOR NOW.
&&

.AVIATION...
UPPER RIDGE...CENTERED NEAR THE AL/GA BORDER THIS EVENING...WILL
CONTINUE TO DRIFT WEST TOWARD TX THIS WEEK. THIS WILL ALLOW A
STRONGER NW FLOW ALOFT TO BECOME ESTABLISHED ACROSS THE REGION AS AN
UNSEASONABLY STRONG UPPER TROUGH DEVELOPS OVER THE EASTERN U.S.
THIS WILL RESULT IN SOME FAIRLY SIGNIFICANT WEATHER CHANGES IN THE
NEXT FEW DAYS FOR THE SE U.S. SFC HIGH DRIFTS FROM THE EASTERN GULF
TO THE WESTERN GULF. AS FLOW ALOFT BECOMES NW...A SERIES OF
DISTURBANCES WILL AFFECT THE AREA...THE MOST SIGNIFICANT APPEAR TO
BE MONDAY AFTERNOON AND WEDNESDAY AFTERNOON.

CEILINGS...VFR CIGS PREVAIL ACROSS THE REGION TODAY. CU FIELD IS
MINIMAL WITH MID-LEVEL WARM CAP...NW DOWNSLOPE SFC WINDS...AND LOWER
PRECIPITABLE WATER VALUES. EXPECT VFR CONDITIONS TO PREVAIL THROUGH
18Z MON. AFT 18Z MON...ISOLD-SCT SHRA/TSRA WILL DEVELOP AND COULD
RESULT IN LOCALIZED MVFR CIGS.

VISIBILITY...GENERALLY VFR. EARLY MORNING POCKETS OF SHALLOW FOG
WILL RESULT IN ISOLD AREAS OF MVFR...BRIEF IFR POSSIBLE IN THE SAME
AREAS. THESE CONDITIONS SHOULD BE CONFINED TO MCN AND AHN...WITH
MVFR AT WORST FOR ATL. ISOLD-SCT SHRA/TSRA AFT 18Z MON WILL RESULT
IN LOCALIZED BRIEF PERIODS OF MVFR VISIBILITY...WITH ISOLD BRIEF IFR
VISIBILITY POSSIBLE IN HEAVIER TSRA.

WX...LOCALIZED SHALLOW GROUND FOG MON 09Z-13Z IN THE NORMALLY
FAVORED LOCATIONS. SCT SHRA/TSRA 18Z MON - 00Z TUE ALSO
EXPECTED...MOST NUMEROUS OVER THE EASTERN AREAS OF THE CWA.

WINDS...WEAK THERMAL LOW IN SOUTH GEORGIA CREATING SOME CHAOS IN THE
CURRENT SFC WIND FIELD. WINDS EITHER VRB04KT OR NW5-10KTS THIS
EVE...GENERALLY CALM OR LIGHT NW OVERNIGHT. FOR MON...LEE SIDE
TROUGH BECOMES BETTER ESTABLISHED OVER THE EASTERN
STATES...RESULTING IN BONAFIDE W-NW FLOW FOR THE CWA...WITH SPEEDS
GENERALLY 7-10KTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     74 90 73 90 / 10 30 20 30
ATHENS      72 93 71 93 / 10 30 20 30
GAINESVILLE 71 90 71 90 / 10 30 20 30
ROME        72 93 72 93 / 10 30 20 30
COLUMBUS    75 93 74 93 / 10 30 20 30
MACON       73 95 73 95 / 10 30 20 30
&&

.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

JJN/RAB
Hazardous weather outlook, Jul 11, 4:26 PM EST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
526 PM EDT SUN JUL 11 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-120330-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
526 PM EDT SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED THUNDERSTORMS POSSIBLE UNTIL SUNSET...MAINLY EASTERN
GEORGIA...

.SYNOPSIS...
A RIDGE OF HIGH PRESSURE ALOFT...NEAR THE ALABAMA/GEORGIA
BORDER...WILL DRIFT WEST THROUGH MONDAY. A SURFACE HIGH IN THE
EASTERN GULF WILL ALSO DRIFT SLOWLY WEST THROUGH MONDAY. NORTHWEST
FLOW ALOFT WILL BECOME ESTABLISHED OVER THE AREA BY MONDAY.

.PRIMARY HAZARD...THE PRIMARY HAZARD FROM ANY THUNDERSTORMS THAT
DEVELOP THIS EVENING WILL BE CLOUD-TO-GROUND LIGHTNING.

.DISCUSSION...
A WARM LAYER IN THE MID-LEVELS OF THE ATMOSPHERE ASSOCIATED WITH A
RIDGE OF HIGH PRESSURE ALOFT...LOCATED NEAR THE ALABAMA/GEORGIA
BORDER...IS SUPPRESSING THUNDERSTORM DEVELOPMENT TODAY.
HOWEVER...WITH AMPLE LOW-LEVEL MOISTURE IN PLACE AND A MODERATELY
UNSTABLE ATMOSPHERE...IT IS STILL POSSIBLE FOR ONE OR TWO
THUNDERSTORMS TO DEVELOP UNTIL SUNSET. ANY STORMS THAT DEVELOP THIS
EVENING WILL BE SMALL AND SHORT LIVED. THE MOST FAVORED AREA FOR
THUNDERSTORM DEVELOP WILL BE EAST OF A LINE FROM BLUE RIDGE...TO
ATHENS...TO LOUISVILLE...TO VIDALIA...WHERE THE MID-LEVEL WARM CAP
IS WEAKEST. ANY ACTIVITY THAT DEVELOPS SHOULD DISSIPATE QUICKLY
AFTER SUNSET.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...MONDAY THROUGH SATURDAY.
DISTURBANCES IN NORTHWEST FLOW ALOFT WILL BRING AN INCREASING CHANCE
OF THUNDERSTORMS TO THE AREA MONDAY THROUGH WEDNESDAY. AN
UNSEASONABLY STRONG COLD FRONT FOR JULY...COMBINED WITH MODERATE TO
SIGNIFICANT INSTABILITY WEDNESDAY AFTERNOON COULD LEAD TO SOME
SEVERE THUNDERSTORMS. SPOTTERS AND EMERGENCY MANAGERS WILL WANT TO
MONITOR THE SITUATION AS LATER FORECASTS BECOME AVAILABLE AND MORE
REFINED. FOR THE PERIOD THURSDAY THROUGH SATURDAY...DRIER...SLIGHTLY
COOLER CONDITIONS ARE EXPECTED WITH NO HAZARDOUS WEATHER.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

RAB

In the hours before

Special weather statement, Jul 11, 2:27 PM EST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
327 PM EDT SUN JUL 11 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-120127-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
327 PM EDT SUN JUL 11 2004

...HOTTEST TEMPERATURES OF THE SEASON ON THE WAY FOR WEDNESDAY...

THE HOTTEST AIR OF THE SEASON IS ON THE WAY TO MOST OF NORTH AND
MIDDLE GEORGIA ON WEDNESDAY. TEMPERATURES ARE FORECAST TO REACH THE
MIDDLE 90S IN NORTH GEORGIA AND THE UPPER 90S TO AROUND 100 IN
MIDDLE GEORGIA. THESE TEMPERATURES WILL COMBINE WITH DEWPOINTS IN
THE LOWER 70S TO SEND THE HEAT INDEX TO 100 TO 110 ACROSS THE AREA
WEDNESDAY AFTERNOON.

SO FAR THIS SEASON...THE HOTTEST TEMPERATURE IN ATLANTA IS
92...ATHENS IS 96...COLUMBUS IS 95...AND MACON IS 100.

WE DO NOT EXPECT RECORD HIGH TEMPERATURES TO BE REACHED...THOUGH WE
WILL GET CLOSE AT MACON WHERE THE RECORD HIGH IS 101.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

NOEL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Treutlen

When
July 11, 7:40 PM EST
Where
Treutlen County, Blackville
Measured
39 kt (45 mph) estimated gust
Property damage
$250
Reported by
LAW ENFORCEMENT
Coordinates
32.483, -82.600

The Truetlen County Sheriff's Office reported that one tree was blown down on Georgia Highway 86. The road was partially blocked as a result.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414818.